Alert archive / Massachusetts / Excessive Heat Warnings in 2018

Excessive Heat Warning 1, NWS Boston/Norton, MA

June 30, 20187 counties in Massachusetts; Kent County, Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this excessive heat warning at Jun 30, 2018, 4:16 PM EDT for 7 counties in Massachusetts; Kent County, Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jul 1, 2018, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 4:16 PM EDT (20:16 UTC)
In effect from
Jul 1, 2018, 10:00 AM EDT
Expired
Jul 1, 2018, 8:00 PM EDT
In force
10 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this excessive heat warning went out at Jun 30, 4:08 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 30, 4:08 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
408 PM EDT Sat Jun 30 2018

.SYNOPSIS...
High pressure along the eastern seaboard will circulate hot and
humid conditions into the region this weekend and likely continuing
into much of next week, featuring highs in the 90s and lows only 65-
70. The coastline will not be as hot thanks to local sea breezes.
Heat and humidity continues through the week. Dry the first half
while a chance of showers and thunderstorms the second half, relief
is possible by the end of the week into the following weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure remains in control of our weather tonight. Expect
rain-free weather and high humidity with min temps 70-75 and dew
points climbing to 65-70. Winds should diminish a little, which
may allow a few areas of fog to develop overnight.

Convection expected to fire near the Ontario/Quebec border late
this afternoon is expected to move over Northern New England
this evening and tonight. With high pressure shifting east, and
based on thickness difluence patterns, we would expect most of
this to remain over Northern New England and possibly sweep over
the Gulf of Maine. Guidance brings favorable conditions rather
close to Northeast Mass for a couple of hours around midnight,
and the SPC HREF Ensemble shows a chance of 40 dbZ radar echoes
crossing into our coastal waters near Essex County MA around
05Z/1 AM. So we have included a 15-20 pct chance of thunder in
Essex County MA. It is possible it could make a quicker turn and
cross more parts of our area at that time, but we will stay
closer to guidance for now.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...

Sunday...

A hot and humid day. Mixing to 800 mb and temps 17-18C equiv to
21-23C at 850 mb. Will forecast max temps of 95-100F west of
Worcester.

Models continue to show developing easterly winds following the
passage of the convection overnight. This will hold down the
heat in Eastern MA and possibly the Central Hills and RI. The
strength of the wind will determine how much and how far west
this buffering will take place. We will maintain lower 90s away
from the coast and 80s along the coast, but with less confidence
than in the rest of the Sunday forecast.

Based on forecast temps and dew points, the expected Apparent
Temps continue to show at least Heat Advisory criteria in
Western Mass...west of Worcester...and Northern CT. We will
maintain the existing Excessive Heat at this time.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
*/ Highlights...

 - Early week hot and humid conditions
 - Midweek, shower/thunderstorm chances, continued heat
 - Relief from the heat possible by the end of next week

*/ Overview...

Not much change from previous runs in the 30/12Z guidance.
Expecting a potent and large mid level ridge to dominate much of
the flow across the USA through most of next week. It appears a
kicker shortwave may develop enough amplified flow to relieve
the heat across southern New England toward the end of next
week.

Expecting dew points to remain in the 60s, with even some lower
70s at times. This will likely result in high heat indices. Will
need to consider Heat Advisories, at a minimum, pretty much
every day this week. There is a lower threshold of 95 degrees
for consecutive days. Not closing the door on Excessive Heat
Warnings at this time, but there is a lower probability of
meeting that criterion.

Ridging aloft should keep the atmosphere mostly capped. It will
really depend upon finer details, such as dew point, to see if
this cap can be overcome. Aspects like that remain a lower
confidence forecast this far out. Increasing risk for showers
and thunderstorms Tuesday into Wednesday as a weak cold front
approaches our region from the north. It still appears the
greater risk is on Wednesday. This potential will need to be
monitored over the next few days.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Through this afternoon...

VFR. Light N-NW or calm winds becoming SW this afternoon. Brief
sea breezes may develop through midday, then shifting to southwest
this afternoon.

Tonight...

VFR. There is a low risk of a shower/tstm along the MA-NH border
especially from LWM to the coast. Areas of ocean fog could move
up against the coast, especially on parts of Cape Cod and
Nantucket.

Sunday...

VFR. Surface temperatures near 100 in parts of the CT River
Valley mid-late afternoon.

KBOS Terminal...High confidence in TAF. Period of east-southeast
wind during late morning and midday, but trend will be toward
shifting wind from south-southwest during the afternoon.

KBDL Terminal...High confidence in TAF.

Outlook /Monday through Thursday/...Moderate confidence.

Monday: VFR.

Monday Night: Mainly VFR, with local MVFR possible. Patchy BR.

Tuesday through Thursday: VFR. Slight chance SHRA, isolated
TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Through this afternoon...

Light winds shifting to south-southwest, with gusts 15-20
knots. Seas less than 4 feet.

Tonight...

Southwest winds 15 knots or less. Seas 3 feet or less.
An area of showers/tstms is possible along the northern MA
waters as it exits NH/ME and moves southeast. Areas of reduced
visibility 1 to 3 miles.

Sunday...

Winds becoming north early and then east during the day. Speeds
less than 15 knots. Seas 3 feet or less.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Patchy fog.

Monday Night: Winds less than 25 kt. Patchy fog. Local
visibility 1 to 3 nm.

Tuesday: Winds less than 25 kt.

Tuesday Night through Independence Day: Winds less than 25 kt.
Slight chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

&&

.CLIMATE...
Record Highs for June 30th through July 3rd

                      06/30       07/01       07/02      07/03

Boston, MA          95|1945     98|1963     98|1963   102|1911
Hartford, CT       100|1964    101|1964     99|1966   102|1966
Providence, RI      98|1945     97|1964     98|1941    98|2002
Worcester, MA       92|1971     94|1964     97|1901    96|1911

Record Maximum Lows for June 30th through July 3rd

                      06/30       07/01       07/02      07/03

Boston, MA          78|1872     76|1901     76|2002    80|2002
Hartford, CT        72|1948     73|1968     73|2013    74|1911
Providence, RI      74|1945     74|1968     75|1941    78|2002
Worcester, MA       72|1901     73|1901     74|1913    74|1911

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert from 11 AM to 11 PM EDT Sunday for
     CTZ002>004.
     Heat Advisory from 10 AM to 7 PM EDT Sunday for CTZ003-004.
     Excessive Heat Warning from 10 AM to 7 PM EDT Sunday for
     CTZ002.
     Excessive Heat Watch from Monday morning through Monday
     evening for CTZ002>004.
MA...Air Quality Alert from 11 AM to 11 PM EDT Sunday for
     MAZ011>013-016>024.
     Heat Advisory from 10 AM to 7 PM EDT Sunday for MAZ002-004>006-
     008-009-012>014-017-018-020-021-026.
     Excessive Heat Warning from 10 AM to 7 PM EDT Sunday for
     MAZ003-010-011.
     Excessive Heat Watch from Monday morning through Monday
     evening for MAZ002>004-008>012.
RI...Air Quality Alert from 11 AM to 11 PM EDT Sunday for
     RIZ001>008.
     Heat Advisory from 10 AM to 7 PM EDT Sunday for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...Belk/EVT
NEAR TERM...EVT
SHORT TERM...EVT
LONG TERM...Belk
AVIATION...Belk/EVT
MARINE...Belk/EVT
CLIMATE...Staff
Hazardous weather outlook, Jun 30, 3:49 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
349 AM EDT Sat Jun 30 2018

CTZ002>004-MAZ002>004-008>012-010800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
349 AM EDT Sat Jun 30 2018

...EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central and
western Massachusetts.

.DAY ONE...Today and Tonight.

Heat and humidity will continue to build across the region. Heat
index values at or above 95 degrees are forecast throughout the CT
River Valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

MAZ005>007-013>024-026-RIZ001>008-010800-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
349 AM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for northeastern, eastern and
southeastern Massachusetts, as well as all of Rhode Island.

.DAY ONE...Today and Tonight.

Heat and humidity will continue to build across the region. Heat
index values at or above 95 degrees are forecast throughout the
Merrimack River Valley and along the 495 and 95 corridors.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity continues through the week driving heat index values
at or above 95 degrees through at least Tuesday. Heat advisories will
likely be needed over much of New England outside the Excessive Heat
Watch and away from the south and southeast shoreline as criteria
stipulates heat index values and/or temperatures at or above 95
degrees for two or more consecutive days.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-010800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
349 AM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:16 PM EDTHeat AdvisoryBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 3 more28 hr

Nearby

Excessive Heat Warnings in Massachusetts, 2018Excessive Heat Warnings in Rhode Island, 2018Excessive Heat Warnings in Connecticut, 2018Every excessive heat warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.